Alert archive / Kentucky / Tornado Warnings in 1998
Tornado Warning 22, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at May 31, 1998, 9:23 PM EDT for McCreary County, Kentucky. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1998, 9:23 PM EDT (01:23 UTC)
- Expired
- May 31, 1998, 10:10 PM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County McCreary County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 9:55 PM EDT | Thunderstorm Wind | Whitley City, KY | Trees were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 7:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3629 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 5.1
- Supercell composite
- 21.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 010123 RRA TORJKL KYC147-010210- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON KY 923 PM EDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * TORNADO WARNING FOR... MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY. * UNTIL 1010 PM EDT. * AT AT 920 PM EDT...WEATHER RADAR INDICATED A DEVELOPING TORNADO JUST WEST OF BURNSIDE OR 10 MILES SOUTH OF SOMERSET... MOVING SOUTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... PARKERS LAKE AT 935 PM EDT. WIBORG AT 940 PM EDT. WHITLEY CITY AT 950 PM EDT. LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING STRAIGHT LINE WINDS TO 65 MPH ARE ALSO LIKELY NEAR THIS STORM. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! RAB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 31, 2:40 PM EDT, 6 hours 43 minutes earlier.
Area forecast discussion, May 31, 2:40 PM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 240 PM EDT SUN MAY 31 1998 STILL WAITING FOR THE STORMS TO DEVELOP AS CAP WEAKENS ACROSS CWA. CU DEVELOPED QUICKLY OVER AREA THIS MORNING AND STYMIED THE HEATING BUT THE CU HAS BECOME MORE SCT AT 18Z. 16Z SFC ANALYSIS SHOWING FNTL BOUNDARY EXTENDING FROM SRN MI SW TO SRN MO. CONVECTION FIRING UP ALONG AND AHEAD OF FNT IN IL/IN AND WRN OH. RADAR COMPOSITE SHOWING HEAVIEST ACTIVITY IN NE IND WITH STORMS WEAKER IN SRN IND. ALL IN ALL...MODELS SHOW THE FNT MOVING THROUGH RATHER QUICKLY LATE THIS AFTN AS 140 KT 250 MB JET SWITCHES FROM A WEST TO EAST FLOW TO A WNW TO ESE PATTERN. I THINK AREAS FROM JKL AND HAZ NORTH WILL SEE THE BEST CHANCE OF SVR WX. IT LOOKS LIKE THINGS WILL FIRE UP AFTER 300 PM WITH ETA BRINGING THE BEST LIFT AND INSTABILITY FROM 00Z THIS EVENING THROUGH MIDNIGHT. LOW OVER SRN MO EXPECTED TO MOVE INTO TN VLY TONIGHT AND MODELS STILL SHOW UVM WITH THIS SYSTEM WHICH COULD AFFECT OUR SRN COUNTIES WITH TSTMS. MODELS HAVE ALSO BACKED OFF ON THE COOLING FOR MONDAY AND HAVE KEPT LOW LEVEL MOISTURE AROUND THROUGH ABOUT NOON WITH AFTN CLEARING. FEEL SAFE TO MENTION PCPN MONDAY MORNING WITH AFTN CLEARING. THEN ANOTHER SYS MOVES INTO THE OH VLY EARLY TUESDAY WITH UVM AND PVA IN ERN KY BY 12Z TUESDAY. SO FOR MONDAY NIGHT...WOULD GO PARTLY CLOUDY EARLY WITH CLOUDS INCREASING OVERNIGHT AND A CHANCE FOR RAIN BY DAYBREAK. THEN A CHANCE OF SHOWERS AND THUNDERSTORMS LOOKS PROBABLE FOR TUESDAY AS AVN SHOWING GOOD UVM BY 00Z WED. AS FOR TEMPS AND POPS...FOLLOWED CLOSE TO FAN NUMBERS. NGM TOO WARMING THINGS TOO QUICKLY FOR TUESDAY. THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY. JKL 61/74/61/82 7214 LOZ 61/76/60/83 6224 WHP
In the hours before
Local storm report, May 31, 9:04 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
904 PM EDT SUN MAY 31 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
815 PM NEAR STANTON KY WIND DAMAGE
05/31/98 POWELL POWER LINES DOWN
REPORT FROM FIRE DEPT
815 PM SLADE KY WIND DAMAGE
05/31/98 POWELL POWER LINES DOWN ALONG HWY
15. REPORTED BY FIRED DEPT
907 PM FAUBUSH KY WIND DAMAGE
05/31/98 PULASKI SEVERAL TREES DOWNED. REPORT
FROM FIRE DEPT.Local storm report, May 31, 9:18 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
918 PM EDT SUN MAY 31 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
907 PM 17 W SOMERSET KY 1.75 INCH HAIL
05/31/98 PULASKI REPORTED BY DESLocal storm report, May 31, 9:18 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
918 PM EDT SUN MAY 31 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
907 PM 17 W SOMERSET KY 1.75 INCH HAIL
05/31/98 PULASKI REPORTED BY DESThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:03 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 47 min |
| May 31, 8:23 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 62 min |
| May 31, 8:29 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 56 min |
| May 31, 8:29 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 51 min |
| May 31, 8:42 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 48 min |
| May 31, 9:11 PM EDT | Tornado Warning | JKL | Pulaski | 49 min |
| May 31, 9:34 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Whitley | 46 min |
| May 31, 9:55 PM EDT | Tornado Warning | JKL | Whitley | 45 min |
| May 31, 10:05 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 45 min |
| May 31, 10:30 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox | 30 min |
| May 31, 10:55 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 45 min |
| May 31, 11:45 PM EDT | Flash Flood Warning | JKL | Wayne | 3 hr |
Nearby
Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.